Hail, Jefferson
- When
- September 7, 8:28 PM CST
- Where
- Jefferson County, 1.05 mi W of Daykin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.320, -97.300
Thunderstorms ahead of a southward moving cold front produced hail up to nickel size in southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms ahead of a southward moving cold front produced hail up to nickel size in southeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 7, 5:46 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 646 PM CDT Sat Sep 7 2019 .UPDATE... Issued at 629 PM CDT Sat Sep 7 2019 TS activity ongoing at 630 will move out of the area shortly, and attention then turns to two areas. The first is a zone of recent TS development over far north central NE. These storms are focused on the advancing frontal boundary with boundary layer convergence and on an instability gradient. Expect the surface based instability to decrease with eastward extent, and currently this activity seems unlikely to make it into the local forecast area. Main time frame of focus tonight remains near and south of I-80 where model guidance and observational data are consistent in developing a zone of strong elevated instability and moderate effective shear coincident with LLJ convergence. Will very likely see strong thunderstorm development in these areas, with initial development likely focused in the 9-11 PM time frame. Primary hazard with these storms still should be hail, perhaps up to golfball size in the strongest cells...with a small chance for locally damaging wind gusts reaching the surface through the stable boundary layer. Expect the convective focus to shift east of the area within just a few hours. && .SHORT TERM...(Tonight through Monday Night) Issued at 302 PM CDT Sat Sep 7 2019 A shortwave progressing through the northern plains brought showers and storms to eastern Nebraska and parts of western Iowa today. The presence of cloud cover and precip kept temperatures relatively mild, generally topping out in the low to mid 70s across the majority of the forecast area. Further south, a warm front is expected to continue to drift north through Kansas, eventually setting up from southwest Kansas through far southeast Nebraska. Essentially along and south of I-80, temperatures were able to climb into the upper 70s to lower 80s this afternoon, with dewpoints rising into the mid to upper 60s. The extra boost of warmth and moisture will bring MLCAPE close to 1000- 2000 J/kg late this afternoon and evening, near the NE/KS border. Mid level lapse rates will steepen slightly, up to 6-7 C/km, with bulk shear of around 40kts. Storms are expected to develop along the front in southeast Nebraska late this evening, and intensify as we head into the overnight hours, given a boost from the low level jet. A few storms could become strong to severe, with large hail and damaging winds being the primary threats. Late tonight and into early Sunday morning, heavy rain may become more of a concern. Bulk shear vectors could shift to the southwest overnight, becoming more parallel to the warm front and creating the potential for training storms. PWATs are still on track to increase to nearly 2 inches in far southeast NE and southwest Iowa, which is well above normal for this time of year. While the overall disturbance appears to push out of the region fairly quickly, a few locations could see rainfall amounts of up to 1 to 2 inches. The majority of precipitation should push out of eastern Nebraska and south west Iowa fairly quickly Sunday morning. However a few spotty showers and storms could linger through the day. The next shortwave will be moving out of the Rockies Sunday. A few storms could develop along the previously mentioned warm front ahead of this disturbance Sunday evening, but at this point, it's hard to determine whether this boundary will be north or south of the KS/NE border. Otherwise, expect precipitation coverage to increase across the entire CWA late Sunday evening into Monday as that warm front continues to lift north through the CWA. Precipitation chances will continue through Monday night, in conjunction with a 40-50kt low level jet and the passage of yet another weak shortwave. .LONG TERM...(Tuesday through Saturday) Issued at 302 PM CDT Sat Sep 7 2019 Active weather continues through the majority of next week as an upper trough traverses the western CONUS. The best chances for precipitation are still expected to be Tuesday night and Wednesday night, once again given the enhancement from the LLJ. The upper low moves through the Dakotas Thursday, pulling a cold front across the forecast area and finally bringing a reprieve to the active weather pattern. High temperatures will span the 80s Tuesday and Wednesday, feeling more like the upper 80s and lower 90s as dewpoints climb into the upper 60s. By Thursday, high temperatures will dip into the upper 70s to low 80s, eventually falling to the low to mid 70s behind the front Friday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 629 PM CDT Sat Sep 7 2019 Scattered TS near OAX/LNK at 23Z should exit area by 00Z. Initial VFR conditions this evening will quickly give way to IFR conditions by late evening into the very early morning hours. Also expect thunderstorms to develop and impact OAX/LNK between 02Z- 06Z. A few of the strongest storms may produce hail. At OFK, TS potential is less certain, but still possible with the greatest chance seemingly between 10Z-15Z but a non-zero chance in the late evening and early morning hours. Cigs gradually improve after 15Z, probably to MVFR after 15Z and perhaps several hours later. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && UPDATE...Barjenbruch SHORT TERM...KG LONG TERM...KG AVIATION...Barjenbruch
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 653 PM CDT Sat Sep 7 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081400- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 653 PM CDT Sat Sep 7 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday Strong to severe thunderstorms are possible mainly near and south of Interstate 80. The best chance for severe storms will be between 9 PM and 1 AM. Large hail up to the size of golfballs is possible with the strongest storms, with isolated damaging wind gusts possible as well. A separate area of strong thunderstorms may impact far northeast Nebraska around sunrise. Minor flooding will continue along the Missouri River above Lewis and Clark Lake, and from below Plattsmouth downstream into Missouri. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday There is a marginal risk for severe thunderstorms across most of the area late Sunday night and Monday an upper level storm system rotates through the region. Thunderstorms are possible again Tuesday night and Wednesday night. Minor flooding will continue along the Missouri River above Lewis and Clark Lake, and from below Plattsmouth downstream into Missouri. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed tonight or Sunday, but please report any hail larger than dime size or any rain amounts of over one inch.
The Grand Island radar (KUEX), 97 km away, was scanning. The volume nearest the first event began at 02:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857519.